ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P865 | DOI: 10.1530/endoabs.63.P865

Iatrogenic secondary adrenal insuficiency due to ritonavir therapyand inhaled budesonide

David Males Maldonado, Alba Martín González, María Soledad Librizzi, Isabella Mattei & María Calatayud Gutiérrez


Hospital Universitario 12 de Octubre, Madrid, Spain.


Introduction: The widespread use of highly-active antiretroviral therapy (HAART) has drastically improved the life expectancy of patients with human immunodeficiency virus (HIV) infection. However, many of these drugs show multiple interactions with other treatments; protease inhibitors (PI) are especially troublesome as they interact with the hepatic cytochrome P450. There have been previous reports of both Cushing’s syndrome and adrenal insufficiency in patients treated with PI and steroids, as PI decrease the hepatic metabolism of the latter and increase its serum levels.

Case report: A 52-year-old male patient is admitted to the hospital with an altered mental status. His past medical history includes HIV infection in treatment with abacavir/lamivudine+darunavir/ritonavir and chronic obstructive pulmonary disease (COPD) in treatment with inhaled budesonide/ipratropium bromide and a papillary renal cell carcinoma treated with radiofrequency ablation. Due to the altered mental status, the patient had abruptly stopped many of his medications, including his COPD inhalers. No other source of steroid exposure was found after reviewing his baseline treatments. On physical examination his BP was 72/48 mmHg. His blood tests shown a serum sodium level of 127 mEq/l and a morning cortisol level of 2.22 μg/dl. An abdominal computed tomography (CT) scan shown adrenal glands of normal appearance. The patient was started on stress corticoid doses with gradual tapering and was discharged on hydrocortisone replacement therapy; his COPD regime was modified as well, with only long-acting beta-agonists being prescribed. On follow up, his morning cortisol level gradually recovered towards the normal range and it was possible to interrupt the steroid replacement therapy.

Discussion: Although most case reports of PI-induced steroid excess have been described with the use of fluticasone due to its higher lipophilicity, potentially any steroid administered by any route could expose a patient to higher than normal steroid levels and its associated morbidity. Most commonly, patients present with findings consistent with cortisol excess and Cushing’s syndrome. However, it is important to rule out adrenal insufficiency if the clinical findings are suggestive due to the potential mortality associated with this condition. A thorough review of all steroid-containing products is paramount to find the culprit agent.

Conclusion: It is important to take into account in the management of HIV patients the interaction between potent CYP3A4 inhibitors with other commonly used drugs that are substrates of the CYP3A4 isoenzyme, in order to avoid serious complications.

Article tools

My recent searches

No recent searches.